Nephrogenic diabetes insipidus in a lethargic lithium-treated patient
Related Experiment Video
Updated: Oct 13, 2026

5/6th Nephrectomy in Combination with High Salt Diet and Nitric Oxide Synthase Inhibition to Induce Chronic Kidney Disease in the Lewis Rat
Published on: July 3, 2013
1Department of Internal Medicine, Martini Ziekenhuis (Locatie van Swieten), Groningen, Netherlands.
Abstract:
We report on a patient who developed severe lithium-induced nephrogenic diabetes insipidus (NDI) and neurotoxicity, despite recommended serum lithium levels. Hydrochlorothiazide and indomethacin appeared effective antipolyuric drugs, which led to a normalization of serum osmolality. After re-initiating lithium therapy, with lithium levels around 0.3 mmol/l, recurrence of NDI or neurotoxicity was not observed, despite discontinuation of indomethacin and hydrochlorothiazide. Together with hypothyroidism, NDI and neurotoxicity must be considered in lethargic lithium-treated patients.
Related Concept Videos
Antihypertensive Drugs: Potassium-Sparing Diuretics
Pharmacokinetics in Geriatric Patients: Effect of Age on Drug Excretion
Acute Kidney Injury VI: Nursing Management
Chronic Kidney Disease IV: Nursing Management
Diabetes Insipidus I: Introduction
Diabetes Insipidus II: Pathophysiology

